Does Caffeine Cause Diarrhea?

Cup of coffee
A cup of black coffee. (Image: somchaij/iStock/Getty Images)

Drinking a cup of coffee won't likely force you to sprint to the bathroom, but too many cups in one day might give your stomach a gurgling feeling that indicates diarrhea is on its way. The caffeine in your coffee has a laxative effect on your body, and one of the side effects of excessive caffeine consumption is diarrhea.

Excess Caffeine Can Be Problematic

Caffeine affects everyone differently, but moderate consumption of caffeinated products such as coffee and soft drinks isn't likely to give you diarrhea. The University of Michigan Health Service notes that 1,000 or more milligrams of caffeine, which you might consume in ten 6-ounce cups of coffee, can affect your bowels. A 2009 article in the "International Foundation for Functional Gastrointestinal Disorders," however, warns that just 2 to 3 cups of coffee can lead to diarrhea.

Caffeine's Effect on Your System

The caffeine you consume is instrumental in contributing to peristalsis, which is the process that moves food through your digestive system. Caffeine stimulates the muscles in your colon to alternately contract and then relax, which results in an increased need to move your bowels. Caffeinated coffee stimulates this part of your body more noticeably than decaffeinated coffee or water.

Cream and Sugar Can Play a Role

If you add sugar and milk or cream to your cup of coffee, the drink might have a more pronounced effect on your need to use the bathroom in a hurry. If you have lactose intolerance, even without knowing it, the lactose in the dairy product can cause diarrhea. Similarly, many people can experience diarrhea as a result of consuming sugar or even artificial sweeteners such as sorbitol.

Lessen the Risk of Dehydration

If caffeine consumption leads to diarrhea, the simplest approach is to reduce your caffeine intake, and see if the condition subsides. It's safer to reduce your caffeine intake than cease it altogether, however, as sudden caffeine withdrawal can lead to a variety of side effects. When you have diarrhea, ensure you drink water frequently to reduce the risk of dehydration. Visit your doctor if the diarrhea persists for two or more days, you experience a high fever or you notice blood in your stool.

REFERENCES & RESOURCES
Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2018 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.